I'm thinking about going on Accutane, but I keep reading about side effects. Should I be worried?
The media likes to remind us constantly that a great many ingredients in various cosmetics will cause cancer or allergies or eczema. While we should take most of these warnings with a grain of salt (many of these studies are performed on very small test groups and are considered inconclusive within the medical community), the warnings about Accutane do have some merit.
"Accutane" is simply a brand name for the generic drug isotretinoin. It works by shrinking the oil glands in the skin, thereby virtually stopping oil production. When patients stop taking Accutane after four to six months, the oil glands may grow back, but most patients see a permanent elimination of acne. Those who do experience recurrences of acne report that the outbreaks lessen in intensity and frequency and they often improve further with a second round of treatment.
As the saying goes, however, no pain means no gain. Accutane has been proven to cause a variety of temporary side effects such as headaches, dry lips, increased sun sensitivity, mild rashes, and peeling. Some people also experience minor joint pain and hair loss.
More worrisome are two side effects that can cause serious health damage. One is a high risk for birth defects and a more recent study discovered that Accutane can increase cholesterol levels dramatically.
French doctors first began prescribing Accutane during the 1970s without understanding the ultimate effects of the drug. Soon after, they discovered that more than 800 out of 1,000 babies born to women taking Accutane were seriously deformed. Since then, doctors have taken strict precautions when prescribing the drug to women. They recommend that women taking Accutane use two forms of birth control throughout the treatment and also for a period of time afterward in order to eliminate the risk of birth defects. Many doctors refuse to prescribe Accutane to any woman who is not on hormonal birth control. The risk of birth defects does fade after women stop treatment.
Roche, the company that manufactures Accutane, warns patients that the drug may raise cholesterol and triglyceride levels as well as liver enzyme levels. However, a recent study from the University of California, San Francisco, surveyed over 13,000 patients who took the drug over a seven-year period. Of those who had normal blood tests prior to taking the treatment, 44 percent developed high triglyceride levels, 31 percent developed high cholesterol and 11 percent experienced an increase in liver enzymes while on the drug. Blood tests do return to normal levels when patients stop the treatment, but you may want to keep this in mind if you already have problems with cholesterol.
Another risk that's commonly referred to is the link between Accutane and suicidal depression in teenagers. Depression caused by Accutane was blamed for several teenage suicide deaths over the past few years. A small percentage of people on Accutane do report depression as a negative side effect, but a study published in the medical journal Archives of Dermatology shows that most teenagers who take the drug show less depression after treatment than before.
If you do decide to take Accutane, keep in mind that a small percentage of people don't benefit from the drug so if you can try other treatments, opt for those first. If your doctor does advise you to take Accutane, follow his or her medical advice carefully. Women taking Accutane should be on hormonal birth control if they are sexually active. If you do experience negative side effects and think that they are severe, discuss your symptoms with your dermatologist.
Published On: November 09, 2007